Since after the holidays last year, I have had a hard time sleeping due to some external factors (light, noise, etc) as well as marital problems. Eventually, it got to the point where my hands started shaking again, I stated feeling numbness in my feet, my eyes move very fast sometimes--these are all symptoms I experienced when I was taking Phenobarbital and Phenytoin four years back, my neurologist changed the Phenobarbital with Levetiracetam, and together with Phenytoin, the combination worked very well until I started experiencing these symptoms due to the lack of sleep).
Also, a weird sensation that I had, at one point I felt as if my brain was growing bigger and bigger inside the skull, and it got to the point where I was experiencing pressure and eventually headache. After almost six months of lacking sleep, I feel as when I was taking Phenobarbital and Phenytoin: I have problems getting an erection, I lack the energy, I feel sleepy throughout the day, and I experience all the symptoms which I only experienced with Phenobarbital. I really want to get back to how I felt when I started the treatment with Levetiracetam. Are there medications that could replace both Levetiracetam and Phenytoin--or maybe just the Phenytoin? Could the Phenytoin be taken out of the treatment completely? Please, help me.
Welcome to icliniq.com.
I would like to know some details of your symptoms:
1. Since when you started to have epilepsy?
2. When you started to take anti-epileptic medicines?
3. Seizure details: What what happens during a seizure to you? Do you get aware of seizure just before it starts? How frequent are seizures (how many times in a month or year)?
1) Before starting anti-epileptics? 2) While taking Phenytoin + Phenytoin 3) While taking Phenytoin + levetiracetam? 4. Since when you started to feel lack of sleep/ weird sensations/ lack of energy? What other symptoms you feel these days? 5. How is your mood in day today activities/ appetite? 6. Do you have ever undergone MRI Brain and EEG and other blood tests? If yes, please send the reports and MRI films through DICOM software from MRI CD. 7. How many times in a day you taking Tablet Levetiracetam 500 mg 7 Phenytoin 100 mg?
Thank you doctor,
I started having seizures when I was two years of age, due to a whooping cough that was going around at that time. From that age until 4 years back, I was taking Phenobarbital and Phenytoin. Then, 4 years back, a pharmacist told me that there are better medications, and when I asked the doctor, he told me about Levetiracetam 500 mg. Since then, I have been taking it two times a day, and Phenytoin 100 mg three times a day. There was a time when the seizures would take me by surprise, but the last few time I would know it would come a few seconds before. I have not had a seizure in more than a year--even longer--and what is interesting, one of my last EEGs showed very little abnormal activity. That was actually the last EEG before I started having the sleep problems.
Once I started not sleeping well, I started feeling a tingling sensation again around the ears, back of the head, and other locations. The blood tests al look normal--I do not have any of them with me; it is just what I was told. I requested MRI and CT scan, but nobody wanted to do it for a "sleep disorder." I have a good appetite, and generally speaking, my mood is constant. After the sleeplessness, most of the time I am quiet and unless someone approaches me, I usually do not approach them--whereas before this happening, I was more energetic, ready to approach any task, my memory was much better and my thought processes were much faster. I do not have any of the blood work or tests done in the past. If there are any other questions, please do not hesitate to ask as many as possible at one time. I really want to get back on track. Please help me.
Welcome back to icliniq.com.
As per your information, you have good control of seizures after switching on to Levetiracetam. Your current symptoms seems related to mood and sleep. Seizure patients commonly have associated mood problems too. Levetiracetam is also known to have side effects pertaining to mood : depression, mania, psychosis. Though it is difficult to predict that it is medicine's side effect or it's separate new mood and sleep problem.
I would like to know that since when you started to have current symptoms? Time correlation may be helpful in suspecting reason. Also I would like to know : What happens in your body during event of a seizure? You told that you get aware just prior to seizure. What exactly you feel in that? What family/ stand by people told you happens during seizure? Are you also having any intermittent isolated jerking of hand/leg during awake period (but without seizure)? Also, I would like to see your MRI films with report and EEG graphs with report.
Thank you doctor,
Regarding the seizures, your evaluation was correct. Even with Phenobarbital, the seizures were well controlled. I switched to at the recommendation of a pharmacist who told mthere were better medications than Phenobarbital, when he saw I was sleepy all the time and I could not multitask and concentrate on my work. The Levetiracetam worked perfectly until last year when my sleep problems started--it worked even better than the Phenobarbital. At first, I lost some weight, which anyway I wanted to. A few times at work my colleagues saw me crying, but these episodes were momentary, and the next day I would be back to normal, energetic, in good disposition, getting along with everybody. With the Levetiracetam, I had even fewer episodes of petite mals, and I never had an episode of grand mal. The symptoms which I have been experiencing since the sleeplessness started are not something I had experienced before. Therefore, I am also inclined to believe that they are related to lack of sleep. And the tingling in the head I was mentioning in the previous text is also something that only started a month or two after the sleeplessness.
Also, when I have the seizures, I can tell just prior that they would come. I start shaking, and if it turns out to be a big episode, I feel a lot of tingling in my head and as if something is going on in the brain, and then I start shaking violently. First, my head starts to shake, then the whole body--arms and legs. But, what I find interesting, sometimes when I am in bed shaking just the head, I can control the head movements with one of my hands--as if I would try to stop the "seizure", and within seconds it would stop--and in the morning I would have an excruciating headache, in the frontal lobe especially, and feel like sleeping another 3-4 hours. One time at work, my hands started jerking and I made a quick jerking movement with the head. Also, on different occasions at work, my head would make a short, unexpected movement either to the right or to the left.
I could get for you an EEG that was done just before the sleep problems began, and I expect to see the results of the latest EEG. and blood tests in a few days. Also, I had an MRI and CT scan done two years ago, so I could try to give you all the results at one time.
Welcome back to icliniq.com.
If you get aware just prior to seizure, then I doubt if it is a petit mal seizure. May be it is complex partial seizures and when it involve whole body, it get secondary generalization. As you say that sleep and mood issues started since last year, but you were taking Levetiracetam since last 4 years, then it is less chance to be medicine's side effect (though cannot rule out completely).
I would further like to know:
1. Apart from seizure episode as described by you, do you also have any momentary sudden jerky movement of hand/leg (just a jerk and again you be normal)? (I am asking this to understand if you have "myoclonic jerks" too or not).
2. Also please send MRI Brain images from CD and EEG graphs with their reports as attachment.
3. Also, if there be available any video of your seizure episode (recorded by family members by cellphone or in home CCTV camera), please send that also as attachment.
If there are mood problem and sleep issues, I can suggest following:
1. Avoid day time nap completely.
2. Do daily light jogging in the morning time, for about 30 minutes.
3. Avoid tea/ coffee/ cold drink/ spicy foods, specially after 4.00 pm.
4. Keep your meal timings and sleeping/waking times regular.
Regarding medicines, I can suggest one more thing: As there is a doubt of depression/ low mood being side effect of Levetiracetam, a new drug (which work same like Levetiracetam, but not have mood related side effects- "Brivaracetam") can be started in place of Levetiracetam. The dose of Brivaracetam is 1/10th of Levetiracetam, means levetiracetam 500 mg = Brivaracetam 50 mg. You can discuss about this medicines with your neurologist. before switching medicines.
If the mood and sleep problem persist even after that, may be you need to meet a psychologist for counselling or psychiatrist for some more medicines.
Was this answer helpful?|
Query: Hello doctor, My son is suffering from Sandhoff disease. Please give a solution. Read Full »
Query: Hello doctor, I have been suffering from a wide array of mental symptoms for around nine years. Some years ago, I went to see a neurologist. He took an EEG, and found "epileptiform activity", I think in temporal lobes. So he said I have epilepsy and prescribed Valproate. He said my depersonalisation... Read Full »
Query: Dear Doctor, I have a problem of sleeping at a scheduled time. I always sleep in a different time and it is getting delayed every day, like a cycle. For example: If today I sleep at 9:00 pm, in few days I will be sleeping at 10:00 pm. And in a few weeks, I would sleep at 4:00 AM. I also have depress... Read Full »
Ask your health query to a doctor online?Ask a Neurologist Now